Alabama, 2017

Damaging Winds in Alabama, June 15, 2017

June 15, 2017 · NWS HUN · 39 events in 9 counties and zones

A broken line of strong to severe thunderstorms pushed southeast through the Tennessee Valley during the early to mid-afternoon hours. Many of the storms produced strong outflow winds of 40 to 55 mph knocking down numerous tree limbs and small trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$23,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broken line of strong to severe thunderstorms pushed southeast through the Tennessee Valley during the early to mid-afternoon hours. Many of the storms produced strong outflow winds of 40 to 55 mph knocking down numerous tree limbs and small trees. A few pockets of higher winds of 55 to 60 mph knocked larger trees and power lines down. This resulted in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 10:58 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 15, 10:58 AM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1158 AM CDT Thu Jun 15 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 813 AM CDT Thu Jun 15 2017

Patchy dense fog in the Jackson County portion of the TN valley
should dissipate within the next hour or two. Have gone with an SPS
until 1430Z for this. No other major adjustments are needed at this
time, but we will be monitoring the mesoscale trends closely today.
Confidence in any one of the mesoscale model solutions is still
uncertain. The 00Z NSSL WRF run seems to be handling the linear MCS
now tracking southeast through KY/MO/AR. Elevated convection ahead of
this line may be forming in advance of the upper shortwave noted on
water vapor imagery, which is progged to drop southeast through the
area today. This may team up with the advancing MCS cold pool to
generate strong-severe convection by midday into the afternoon. The
greatest downdraft potential noted by DCAPE was located in NW AL and
points north and west where values of 1100-1500 J/kg are noted.

.SHORT TERM...(Tonight through Saturday)
Issued at 334 AM CDT Thu Jun 15 2017

Isolated showers/storms should linger overnight unlike the past few
nights as the upper wave sits over the area through the night and
outflow boundaries linger. Model POPs are probably slightly overdone
given the reality of the last few days so will stick with a slight
chance pop overnight.

The mid and upper ridge do not start to build back in on Friday and
the day is plagued by another shortwave or two moving through aloft.
A weak westerly wind may lower dew points slightly more than
forecast but either way, plenty of moisture and instability will be
in place to once again create isolated to scattered showers/storms.
Kept the chance pops in the forecast but like was mentioned early,
guidance has been overdoing the pops so storms could be more
isolated in nature in reality. More of the same expected on Saturday
but this time we have more of a southerly return flow in moisture
and a boundary lingering in the southeast, lending to higher pops
there. Like normal in the summer, any of these storms if they can
tap into deeper moisture and lift could produce strong gusty winds
and locally heavy rainfall. A few storms may once again linger into
Saturday night.

Highs Fri/Sat will again be in the upper 80s/lower 90s with a few
spots a deg or two higher depending on cloud cover. Lows will be
warm, in the upper 60s/lower 70s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 334 AM CDT Thu Jun 15 2017

A fairly stormy wx regime looks to be in place across the cntrl TN
Valley to start this part of the forecast package. Even with
seasonably warm and humid conditions persisting into the latter half
of the weekend period, with heat indices perhaps climbing into the
mid/upper 90s for the cntrl/wrn zones, latest global model suites
are still hinting at an upper trough pattern digging into much of
the ern CONUS Sun, as the moisture profile across the area thickens
once again out of the sw. This upper trough axis will also drag a
weak cold front sewd into the region late Sun into Mon. Weak
isentropic lift spreading nwd into the mid TN Valley ahead of the
oncoming front coupled with some increase in dynamical forcing
should translate into sct/num showers/tstms developing along/ahead
of the sfc boundary. Given some low level convergence/vertical shear
developing with the approaching front, coupled with ample latent
heating/instability, a few strong tstms certainly look reasonable
starting the new work week, and will be capable of gusty outflow
winds/locally heavy rainfall. Rainfall or lingering showers/tstms
will then taper off from the nw Mon night into Tue, following the
passage of the cold front coupled with the upper trough pattern
beginning to fill over the cntrl Gulf states.

A little bit of a reprieve in convective development then looks to
evolve heading into mid week, as high pressure out of the Plains
states quickly builds ewd into much of the region in the wake of the
frontal passage. Unfortunately, little relief is anticipated in
overall temps thru Wed, as afternoon highs remain predom in the
upper 80s/near 90F while overnight lows trend mainly in the upper
60s/arnd 70F. Slightly drier air though is xpcted to fill into the
local area from the n after Mon, which may help keep max afternoon
heat indices in the lower 90s into Wed. Showers/tstms may also
return to the forecast at the end of the period, as sly flow and
Gulf moisture stream back into the cntrl TN Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jun 15 2017

Line of strong thunderstorms will arrive in the KHSV and KMSL areas
between 18-20Z. Visibility of ~2sm (IFR) in moderate thunderstorms is
expected, although pockets of heavy rain and gusty winds are
possible. Once these thunderstorms pass, additional thunderstorms are
possible into early this evening, so have carried VCTS until 23Z.
Then VFR conditions are expected through tonight until patchy BR/FG
develops after 09Z through 12Z when MVFR conditions are possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...LN
LONG TERM...09
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 15, 3:14 AM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
414 AM CDT Thu Jun 15 2017

ALZ001>010-016-TNZ076-096-097-161100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
414 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

An upper disturbance moving into the Tennessee Valley area from the
northwest will translate into scattered to numerous thunderstorms
later today. Some of these storms may be strong to severe in nature
and will be capable of brief damaging wind gusts and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms remain possible Friday into
Monday, as a series of additional upper disturbances continue to
move across the outlook area. Gusty winds and brief heavy rainfall
remain possible with any stronger storms. A weak cold front will also
move southward through the outlook area late Sunday in Monday. This
may translate into a few better organized strong thunderstorms, and
will be capable of gusty winds to 50 MPH and brief torrential
downpours. The thunderstorm threat is then expected to taper off from
the northwest Monday night with the passage of the cold front.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel, in
support of severe weather operations, may be requested later today.

In the hours before

Special weather statement, Jun 15, 6:21 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
721 AM CDT Thu Jun 15 2017

ALZ009-151430-
Jackson-
721 AM CDT Thu Jun 15 2017

...Significant Weather Advisory for Patchy Dense Fog until 930 am...

Patchy Dense Fog has developed across portions of northeast Alabama,
with visibilities dropping to 1/4 mile or less along the Highway 72
corridor.

Motorists are urged to drive with extreme caution, as
visibilities will vary significantly given the patchy nature of the
fog. Use low beams, reduce driving speed, and allow for plenty of
room between you and other cars.

The fog should begin to burn off before 930 am.

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 15, 11:30 AM CST
Where
Lauderdale County, 1.79 mi NE of Lexington
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.990, -87.350

A tree was knocked down along CR 489.

Thunderstorm Wind, Lauderdale

When
June 15, 11:32 AM CST
Where
Lauderdale County, 1.83 mi ESE of Lexington
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.960, -87.340

A tree was knocked down on the road at CR 502 between Highway 64 and Second Creek.

Thunderstorm Wind, Lauderdale

When
June 15, 11:36 AM CST
Where
Lauderdale County, 0.89 mi SE of North Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.820, -87.670

A tree was knocked down blocking the road at 535 Dulin Street.

Thunderstorm Wind, Lawrence

When
June 15, 12:00 PM CST
Where
Lawrence County, 1.38 mi N of Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.590, -87.420

Two trees were knocked down onto Highway 101 near Hatton.

Thunderstorm Wind, Lauderdale

When
June 15, 12:02 PM CST
Where
Lauderdale County, 1.13 mi E of North Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.830, -87.660

A tree was knocked down onto Bradshaw Drive.

Thunderstorm Wind, Lauderdale

When
June 15, 12:02 PM CST
Where
Lauderdale County, 0.69 mi N of Woodlawn
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.840, -87.600

A power line was knocked down at CR 323 at Florence Blvd.

Thunderstorm Wind, Lauderdale

When
June 15, 12:03 PM CST
Where
Lauderdale County, 0.89 mi SE of Hustontown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.820, -87.420

Power lines were knocked down at CR 33 at Blue Heron Drive.

Thunderstorm Wind, Lauderdale

When
June 15, 12:03 PM CST
Where
Lauderdale County, 0.57 mi W of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.830, -87.290

A power line and pole was knocked down at Highway 207 at Dement Street.

Thunderstorm Wind, Lauderdale

When
June 15, 12:03 PM CST
Where
Lauderdale County, 1.13 mi E of North Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.830, -87.660

A tree was knocked down at Bradshaw Drive at Cedar Ridge.

Thunderstorm Wind, Lauderdale

When
June 15, 12:04 PM CST
Where
Lauderdale County, 2.15 mi NNE of Lexington
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.000, -87.360

A tree was knocked down onto Highway 101 just south of the Tennessee state line.

Thunderstorm Wind, Lawrence

When
June 15, 12:11 PM CST
Where
Lawrence County, 1.38 mi N of Masterson Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.550, -87.280

A tree was knocked down onto Highway 33 just north of Moulton.

Thunderstorm Wind, Limestone

When
June 15, 12:14 PM CST
Where
Limestone County, 1.84 mi ENE of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.810, -86.950

A dead tree was knocked down onto Highway 31 at Pryor Street.

Thunderstorm Wind, Limestone

When
June 15, 12:20 PM CST
Where
Limestone County, 2.07 mi N of French Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.800, -86.880

Several trees were knocked down near the intersection of Nick Davis Road at Mooresville Road.

Thunderstorm Wind, Morgan

When
June 15, 12:29 PM CST
Where
Morgan County, Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.470, -87.080

Multiple trees were knocked down on Blankenship Road.

Thunderstorm Wind, Madison

When
June 15, 12:32 PM CST
Where
Madison County, 1.38 mi N of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.720, -86.770

A tree was knocked down onto Balch Road.

Thunderstorm Wind, Morgan

When
June 15, 12:33 PM CST
Where
Morgan County, 0.57 mi W of Neel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.470, -87.060

Power lines were knocked down and blocking a road intersection.

Thunderstorm Wind, Morgan

When
June 15, 12:35 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.610, -86.980

Multiple trees were knocked down in Decatur.

Thunderstorm Wind, Madison

When
June 15, 12:40 PM CST
Where
Madison County, 0.69 mi N of Oakwood College
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.760, -86.630

A tree was knocked down onto power lines on Broadmor Road.

Thunderstorm Wind, Madison

When
June 15, 12:42 PM CST
Where
Madison County, 1.33 mi WSW of Haden
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.670, -86.540

A large tree was knocked down in Jones Valley.

Thunderstorm Wind, Morgan

When
June 15, 12:42 PM CST
Where
Morgan County, 0.9 mi NW of Hartselle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.440, -86.940

Multiple tree was knocked down in Hartselle.

Thunderstorm Wind, Morgan

When
June 15, 12:43 PM CST
Where
Morgan County, 1.79 mi NE of Brooksville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.520, -86.830

A tree was knocked down and blocking a road.

Thunderstorm Wind, Madison

When
June 15, 12:47 PM CST
Where
Madison County, 1.38 mi N of Haden
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.700, -86.520

A tree was knocked down near the intersection of Highway 431 and Dug Hill Road.

Thunderstorm Wind, Madison

When
June 15, 12:53 PM CST
Where
Madison County, 0.89 mi SE of Molder
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.790, -86.410

Trees were knocked down along Hurricane Creek Road.

Thunderstorm Wind, Lauderdale

When
June 15, 1:06 PM CST
Where
Lauderdale County, Woodlawn
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.830, -87.600

A tree was knocked down on Indian Springs Drive.

Thunderstorm Wind, Marshall

When
June 15, 1:11 PM CST
Where
Marshall County, 2.99 mi SSE of Grassy
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.310, -86.430

A tree was knocked down across Lookout Drive.

Thunderstorm Wind, Marshall

When
June 15, 1:17 PM CST
Where
Marshall County, 0.9 mi NE of Grant
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.540, -86.260

A tree was knocked down blocking Fish Trap Road near Grant Road.

Thunderstorm Wind, Marshall

When
June 15, 1:22 PM CST
Where
Marshall County, 0.9 mi SE of Mountain Gap
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.360, -86.390

A tree was knocked down across Junkins Road.

Thunderstorm Wind, Cullman

When
June 15, 1:25 PM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.180, -86.840

Numerous trees were knocked down in Cullman.

Thunderstorm Wind, Marshall

When
June 15, 1:25 PM CST
Where
Marshall County, 1.84 mi ENE of Meltonsville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.460, -86.150

A tree was knocked down on Armstrong Road.

Thunderstorm Wind, Jackson

When
June 15, 1:28 PM CST
Where
Jackson County, 0.57 mi E of Nat
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.620, -86.270

Trees were knocked down on Hodges Street in Woodville.

Thunderstorm Wind, Marshall

When
June 15, 1:30 PM CST
Where
Marshall County, 0.69 mi N of Cottonville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.460, -86.330

A tree was knocked down on a car near Cottonville Road and Natural Bridge Lane.

Thunderstorm Wind, Jackson

When
June 15, 1:35 PM CST
Where
Jackson County, 2.68 mi NW of Browntown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.630, -85.880

Trees were knocked down along Highway 71 and Highway 40 in Pleasant View.

Thunderstorm Wind, Marshall

When
June 15, 1:35 PM CST
Where
Marshall County, 1.34 mi WSW of Douglas
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.160, -86.350

A tree was knocked down near the intersection of Highway 75 and West Concord Road.

Thunderstorm Wind, Marshall

When
June 15, 1:37 PM CST
Where
Marshall County, 1.84 mi ENE of Meltonsville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.460, -86.150

A tree was knocked down.

Thunderstorm Wind, Cullman

When
June 15, 1:39 PM CST
Where
Cullman County, 0.69 mi S of Hanceville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.060, -86.770

Numerous trees were knocked down in Hanceville.

Thunderstorm Wind, Dekalb

When
June 15, 1:41 PM CST
Where
Dekalb County, 1.49 mi NNE of Geraldine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.370, -85.990

A large tree was knocked down onto a house along CR 329.

Thunderstorm Wind, Dekalb

When
June 15, 1:44 PM CST
Where
Dekalb County, 1.79 mi SE of Elliot Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -85.760

Two chicken houses were damaged. Two large sections of metal roofing were blown off.

Thunderstorm Wind, Marshall

When
June 15, 1:50 PM CST
Where
Marshall County, 0.57 mi E of Douglas
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.170, -86.320

A tree was knocked down onto a mobile home on Plunkett Drive.

Thunderstorm Wind, Dekalb

When
June 15, 2:10 PM CST
Where
Dekalb County, 0.9 mi NE of Adamsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.410, -85.670

Trees were knocked down on CR 261 near Adamsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693673, 693674, 693675, 693676, 693677, 693678, 693679, 693680, 693681, 693682, 693684, 693685, 693686, 693687, 693688, 693690, 693691, 693694, 693695, 693696, 693697, 693698, 693699, 693700, 693701, 693702, 693703, 693704, 693705, 693706, 693707, 693708, 693709, 693710, 693711, 693712, 693715, 693713, 693714.